Texas, 2003

Flash Flooding and Hail in Texas, June 13, 2003

June 13, 2003 · NWS AMA · 20 events in 8 counties and zones

central and northeastern Texas panhandle during the late afternoon and evening hours. Damage was reported due to the high winds and flash flooding.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$430,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail...damaging winds and flash flooding across the southwestern...central and northeastern Texas panhandle during the late afternoon and evening hours. Damage was reported due to the high winds and flash flooding. There were three injuries reported in an accident caused by high winds in southwest Lipscomb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 12:08 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 13, 12:08 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
108 PM CDT FRI JUN 13 2003

BASED ON GOES-WEST RAPID SCAN VIS SAT IMAGERY AND REGIONAL SFC OBS
INCLUDING THE OK/TX/WTX PNHDL SCHOOL NET/MESONETS...NUMEROUS OUTFLOW
BOUNDARIES ARE IN PLACE ACROSS THE REGION AND ARE THE PRIMARY
MECHANISM FOR THE AMPLE MOISTURE OVER THE PNHDLS AND ERN NM.  AS OF
17Z A DL HAD DEVELOPED AND WAS LOCATED IN THE PERMIAN BASIN AND
EXTENDED SOUTH. SOUTHEAST BOUNDARY LAYER FLOW WILL CONTINUE TO ADVECT
MOISTURE INTO THE PNHDLS THROUGH TONIGHT AS A SERIES OF WEAK S-W
TROUGHS MOVE OVER THE REGION. DEEP MOIST CONVECTION THAT DEVELOPS
THIS AFTERNOON AND EVENING SHOULD CONTINUE THROUGH MUCH OF THE NIGHT
ESPECIALLY OVER THE SE PORTION OF THE CWA. HODOGRAPHS DERIVED FROM
REGIONAL PROFILER DATA INDICATE THE GREATER 0-6 KM SHEARS AND HODO
LENGTHS EXIST SOUTH OF THE CWA. HAIL APPEARS TO BE THE MAIN THREAT
FROM THE STRONGEST ACTIVITY TONIGHT IN THE AMA CWA. I EXPANDED THE
LIKELY POPS TO INCLUDE THE ENTIRE CWA FOR TONIGHT.

LOW CLOUDS/CONVECTIVE DEBRIS WILL BE SLOW TO MIX OUT TOMORROW BUT
HIGH TEMPS SHOULD REACH INTO THE 80S. WARM TEMPS AND AMPLE MOISTURE
COMBINED WITH A WEAK UPR LVL LOW WILL ALLOW FOR MORE DEEP MOIST
CONVECTION TO DEVELOP IN THE AFTERNOON/EVENING BUT COVERAGE APPEARS
TO BE MORE LIMITED COMPARED TO TODAY/TONIGHT...30 POPS FOR NOW. THE
UPR LVL LOW WILL MEANDER TO OUR EAST KEEPING THE REGION UNSETTLED
AGAIN ON SUNDAY.

FOR NEXT WEEK...UPR LVL L-W RIDGING BUILDS OVER THE WRN U.S. PLACING
THE CWA UNDER THE ERN RIM OF THE RIDGE AND HENCE UNDER NORTHERLY
MID/UPR LVL FLOW. SEVERAL WEAK DISTURBANCES COMBINED WITH AFTERNOON
HEATING NECESSITATE LOW POPS EACH DAY THROUGH WED. KEPT THR AND FRI
DRY FOR NOW.

FCSTID = 05

AMARILLO    58 81 58 82 / 70 30 30 20
BEAVER      62 81 57 82 / 70 30 30 20
BOISE CITY  58 77 55 80 / 70 30 30 20
BORGER      61 80 58 84 / 70 30 30 20
BOYS RANCH  60 80 58 82 / 70 30 30 20
CANYON      59 81 59 83 / 70 30 30 20
CLARENDON   60 83 59 83 / 70 30 30 20
DALHART     58 79 58 81 / 70 30 30 20
GUYMON      59 81 58 82 / 70 30 30 20
HEREFORD    57 83 59 82 / 70 30 30 20
LIPSCOMB    60 81 57 82 / 70 30 30 20
PAMPA       59 82 58 83 / 70 30 30 20
SHAMROCK    61 82 59 83 / 70 30 30 20
WELLINGTON  62 84 61 83 / 70 30 30 20

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jun 13, 12:00 PM CST, 4 hours 16 minutes before
OKZ001>003-TXZ001>020-141200-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE FOR THIS AFTERNOON AND TONIGHT.  THE MODERATE RISK
AREA IS SOUTH OF A LINE FROM AMARILLO TO WELLINGTON.  ACROSS THE
REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...A FEW BRIEF TORNADOES ARE POSSIBLE MAINLY IN THE
MODERATE RISK AREA.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND SATURDAY NIGHT OVER MOST OF THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT ACROSS
OKLAHOMA AND TEXAS PANHANDLES. SPOTTER ACTIVATION MAY ALSO BE NEEDED
SATURDAY AFTERNOON THROUGH SATURDAY NIGHT OVER MOST OF THE TEXAS
PANHANDLE.

NUNEZ

In the hours before

Local storm report, Jun 13, 3:51 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
451 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    4E TURPIN                 OK   1.25 INCH HAIL
06/13/03   BEAVER                         REPORTED BY BEAVER COUNTY
                                          EM.

The radar

The Dodge City radar (KDDC), 154 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lipscomb

When
June 13, 4:16 PM CST
Where
Lipscomb County, Booker
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.450, -100.533

Hail, Lipscomb

When
June 13, 4:30 PM CST
Where
Lipscomb County, 3 mi NW of Booker
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.483, -100.567

Hail, Ochiltree

When
June 13, 4:30 PM CST
Where
Ochiltree County, 15 mi SE of Perryton
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.250, -100.617

Thunderstorm Wind, Lipscomb

When
June 13, 5:14 PM CST
Where
Lipscomb County, 14 mi SW of Lipscomb
Measured
61 kt (70 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$55,000
Reported by
GENERAL PUBLIC
Coordinates
36.083, -100.450

High winds reportedly caused an empty trailer of a semi truck to slide into an automobile and then overturn along US Highway 83 in the southwest corner of Lipscomb County. Three people in the automobile were reportedly injured.

Hail, Moore

When
June 13, 5:40 PM CST
Where
Moore County, Masterson
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.633, -101.967

Flash Flood, Lipscomb

When
June 13, 5:48 PM CST to 7:00 PM CST
Where
Lipscomb County, 10 mi W of Lipscomb
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Flooding was reported over the road at the junction of U.S. Highway 83 and State Highway 23.

Hail, Hemphill

When
June 13, 6:15 PM CST
Where
Hemphill County, Canadian
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.900, -100.383

Hail, Hansford

When
June 13, 6:25 PM CST
Where
Hansford County, Spearman
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.200, -101.200

Thunderstorm Wind, Hemphill

When
June 13, 6:30 PM CST
Where
Hemphill County, Canadian
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
35.900, -100.383

Tractor trailer rig was overturned and totaled by the strong winds.

Hail, Hemphill

When
June 13, 6:30 PM CST
Where
Hemphill County, Canadian
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.900, -100.383

Hail, Oldham

When
June 13, 6:35 PM CST
Where
Oldham County, Wildorado
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -102.200

Hail, Moore

When
June 13, 6:41 PM CST
Where
Moore County, Dumas
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -101.967

Hail, Moore

When
June 13, 6:45 PM CST
Where
Moore County, 4 mi E of Dumas
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -101.900

Flash Flood, Hemphill

When
June 13, 6:45 PM CST to 8:30 PM CST
Where
Hemphill County, Canadian
Property damage
$125,000
Reported by
LAW ENFORCEMENT
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Numerous reports of street flooding in the city of Canadian along with three homes flooded. No injuries were reported from the flash flooding.

Hail, Moore

When
June 13, 6:56 PM CST
Where
Moore County, Dumas
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -101.967

Hail, Hutchinson

When
June 13, 7:06 PM CST
Where
Hutchinson County, 4 mi W of Stinnett
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -101.517

Flash Flood, Oldham

When
June 13, 7:12 PM CST to 9:30 PM CST
Where
Oldham County, Vega
Reported by
LAW ENFORCEMENT
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Water was reported over the road on the Frontage Road on the north side of Interstate 40 between Vega and Adrian. Also...a truck driver reported eight to nine inches of water on U.S. Highway 385 four miles south of Vega for a length of a hundred and sixty feet.

Thunderstorm Wind, Deaf Smith

When
June 13, 7:26 PM CST
Where
Deaf Smith County, Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.817, -102.400

Flash Flood, Ochiltree

When
June 13, 7:50 PM CST to 9:00 PM CST
Where
Ochiltree County, 16 mi SE of Perryton
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Major flooding along U.S. Highway 83 with water covering the road.

Flash Flood, Deaf Smith

When
June 13, 8:04 PM CST to 9:15 PM CST
Where
Deaf Smith County, Hereford
Reported by
TRAINED SPOTTER
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Major street flooding in the city of Hereford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365651, 5365867, 5365868, 5365951, 5365869, 5365870, 5365937, 5365938, 5365939, 5365940, 5365941, 5365942, 5365943, 5365944, 5365945, 5365946, 5365947, 5365948, 5365949, 5365950.